Do No Harm…

Posted on March 21, 2007. Filed under: Journal from behind the desk... |


There it is, bulging in front of you….the words “do no harm” spring to mind.  You could stick a needle/scalpel into it and squeeeeeeeze, so what is the definition of harm?            

“Well your honour – my intentions were good….”

….and that is the kind of week I’m having…

Firstly a young lad grazes his knee, his concerned Mum gives it a clean and puts a plaster on it – she didn’t intend to do any harm – she didn’t know that ever single skin cell under that sticky plaster was going to blister due to a allergic reaction.

So feeling guilty she brings him in, perfectly demarcated red, blistered area exactly where the plaster was.  So I reassure them and give some antihistamine, but that doesn’t stop our patient scratching it, he didn’t intend to do any harm…but it gets infected….

Back they come…OK – Fluclox for a skin infection….I didn’t mean to do any harm…

Back they come….glorious wide spread allergic rash.  I assume the Erythromycin I then prescribed, has either given him so much diarrhoea that they’ve not been able to come and see me, or he is better!

 Secondly a 2yr olds mum rings me, high temperature what should I do?  Bring him in.

Assess the lovely little chap – No rash, chest infection.  Good old amoxicillin (remember I have a reputation for being difficult to get antibiotic from – so he did need them).

Day later another phone call from mum.

“Oooh, his much better today, but he has a rash”

Does it go away when you press a glass on it?

“No, that’s alright isn’t it”

Well I can here him playing nicely and mum’s relaxed so I take a hunch its not meningitis. Bring him down.

GLORIOUS PURPURIC RASH. very well child. Urm.

Henoch-Schomlein Purpura. So send him off to hospital for bloods.  Bloods all fine, hospital stop his amoxicillin.

Comes to see me the next day – guess what?  His cough is worse. So who’s doing harm?  Stopping antibiotics in a 2 year old with a chest infection. 

So again the Erythromycin.

Next day – vomiting all night after taking Erythromycin.

So I stop and look – the Amoxicillin didn’t give him the rash – did it? Lets try our luck and try some Cefradine. No problems yet.

Some days – you can’t do right for doing wrong, and some days you do your best and other problems come along.

The final battle is therefore between the Hippocratic oath (it’s OK I’m not a Dr!!)

and the Scouts.  Do your Best.

Just in case you didn’t know the next Change of Shift is out, with a lovely limerick theme!! Some people obviously have to much time on their hands – but it’s always nice to get a mention.

Advertisements

Make a Comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

One Response to “Do No Harm…”

RSS Feed for It shouldn’t happen in health care Comments RSS Feed

[…] around these pages you will quickly realise that I have done and said stoopid […]


Where's The Comment Form?

Liked it here?
Why not try sites on the blogroll...

%d bloggers like this: